Looking for Help!

I’m not sure where to post this information, but thought that I would start here to try and gain a better understanding of what is happening to me and to seek answers and, hopefully, advice and help, to some troublesome problems.

Nearly six years ago, at the age of 71, I was diagnosed with two cancers, bowel and lung, although they were not related. Following two separate operations, about 50% of my bowel was removed and the surgeon attending me stated that the cancer had been removed and he was satisfied that I did not need chemotherapy or any other treatment for that problem.

However, when my left lung was removed three weeks after the bowel surgery, that particular surgeon, advised that I have adjuvant chemotherapy to ensure that no traces were left in my body.

I undertook a course of 4 separate chemotherapy applications. The chemo used was Vinoralbine and Cisplatin. Unfortunately, after only having taken two of the treatments, I suffered an internal bleed. This cleared fairly quickly and I decided to take the third course of chemotherapy. This again culminated in another massive internal bleed and, as a result, a stoma for seven months.

My hearing has also suffered and I now need hearing aids.

I began a little time after that, to notice that I had difficulty in walking properly, my balance was unsteady and I was unable to stand on tiptoes. My walking has progressively worsened over the ensuing years and eventually I was sent to see a neurologist and this resulted in electrical conduction tests on my legs. I was informed by the neurologist that I was suffering from a sensory and motor axonal polyneuropathy, that there are no specific treatments to reverse the condition, but the expectation is that it should not significantly deteriorate in the future.

It has changed quite significantly, for the worse and I wonder if anyone else has suffered similar restrictions to their mobility. I now have to use a walking stick at all times and my legs feel like they are encased in steel. My life is now quite restricted and I do feel rather depressed about it at times. I do attend a gym twice a week in an effort to strengthen my legs and improve matters, but there is no marked improvement, sadly.

I wonder if there are any professionals looking into motor damage caused by chemotherapy and whether any trials are being carried out on new treatments or drugs for this debilitating problem.

Any comments or help would be greatly appreciated.

8 Replies

oldestnewest
  • Hello dscontroller,

    I am sorry to hear that you have had continuing problems so long after your chemotherapy treatment. I have found a very good article on the American National Cancer Institute web site, this gives a very good explanation of perhpial neuropathy and some information on how it is symptoms can be relieved

    cancer.gov/about-cancer/tre...

    If you would like to speak with someone please give us a call on our helpline freephone 0800 358 7200

    Kind regards

    Roy Castle Helpline

  • Hi,

    Thanks very much for the above information. I have read it and found it informative and helpful.

    I will take up your offer of the freephone number next week.

    Kind Regards,

    David

  • Hello dscontroller,

    I am sorry to hear that you have difficulties with walking. I got many rounds of cisplatin (I had a rare type of ovarian cancer) but luckily it didn't cause me too much issues. The main issues were from a drug called taxol which has caused me neuropathy in my hands and feet and I was quite restricted with walking and running was not an option. 2 years after I can wear heels again but I can still feel it and Im sure itll never go away 100%. Nerve demand is very slow to get better overall and can stay forever I have red but moving about and going to the gym should improve it, even if its slowly. I do have slight form of tinnitus from the Taxol (Platinum based like Cisplatin) it gets worse with stress normally.

    I hope you feel a bit better now and surround yourself with people who make you feel good to forget the bad things.

    All the best

    Kate4

  • Hello Kate,

    Thank you for your kind words, it is much appreciated. I'm not an easily stressed person, having spent nearly 30 years in the police force and having a wife that helps me with absolutely everything!

    I do continue to have a very positive attitude to life, but as my walking has deteriorated significantly over the past few years, it affects everything we would wish to do.

    I suppose I'm looking for some sort of miracle cure, but always with a thankful, positive, vote for the NHS who pulled me through the cancers. Another thing to be thankful for is that, up to now, I've not suffered very much from numbness or the peripheral neuropathy pain some people have.

    I can see that a lot of people subscribe to this forum, so I'll keep my fingers crossed that someone, somewhere, has some exciting news for me!!

    Kind Regards,

    David

  • Hello dscontroller, you obviously have a very strong will power to cope with and survive 2 cancers chemo and blood clots. It's good that you have good family support. They will have their own fears and worries about you and you about them. It's human nature. So love and be loved. I hope you feel an improvement soon.

  • Hi Daisy,

    Thanks for your comments. You are right about family support. My wife is more of a worrier than I am, but she does look after me very well!

    It's also comforting that people take time our of their busy days and try and help people like me, it is much appreciated.

    Kind Regards,

    David

  • I have had adjuvent like yourself the same regime 4cycles after an upper lobectomy 2015 I too had neuropathy in my feet and lower legs ,just numbness and could walk and go to the gym and function without a stick .For me it was just irritating something lost due to treatment I too wanted to know if there were any cures for this .Cancer treatment is a toxic process and sometimes there are perhaps no instant solution that is what I decided in the end .However ,it would be good if someone could at least start researching this aspect of chemo ,perhaps there is something that could help.Diane

  • Hi Diane,

    Thank you for your reply. I sort of resigned myself to my walking deteriorating over the past two years. But then you see on TV and sometimes in News reports of new research being instigated into unconnected matters so, not wanting to miss out on anything, thought I'd pose the question above. All in hope rather than expectation!

    I have a friend who suffered from Guillain-Barré syndrome, which to me in my ignorance, sounded very similar to my problems, but due to his exercise regime, seems to have now gone away!

    Ah well, take a deep breath and carry one further.

    Kind Regards,

    David

You may also like...